Alert archive / Utah / Wind Advisories in 2017
Wind Advisory 23, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this wind advisory at Nov 16, 2017, 3:42 AM MST. It took effect at Nov 16, 2017, 12:00 PM MST. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Nov 16, 2017, 3:42 AM MST (10:42 UTC)
- In effect from
- Nov 16, 2017, 12:00 PM MST
- Expired
- Nov 16, 2017, 9:06 PM MST
- In force
- 9 hr
- Issued by
- NWS Salt Lake City, UT
The text
As transmitted.
164 WWUS75 KSLC 161042 NPWSLC URGENT - WEATHER MESSAGE National Weather Service Salt Lake City UT 342 AM MST Thu Nov 16 2017 UTZ015-016-162300- /O.NEW.KSLC.WI.Y.0023.171116T1900Z-171117T0500Z/ West Central Utah-Southwest Utah- Including the cities of Delta, Fillmore, Beaver, Cedar City, and Milford 342 AM MST Thu Nov 16 2017 ...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 10 PM MST THIS EVENING... The National Weather Service in Salt Lake City has issued a Wind Advisory, which is in effect from noon today to 10 PM MST this evening. * AFFECTED AREA...West Central and Southwest Utah. * WINDS...South winds increasing to 25-35 mph with gusts into the mid to upper 40 mph range. * TIMING...South winds will continue to increase this morning becoming strong this afternoon into early this evening. Winds are expected to gradually decrease overnight tonight. * IMPACTS...Strong and gusty cross winds are expected along all east-west oriented roadways, with gusty and erratic conditions expected along I-15 in central and southwest Utah. Travel will be especially hazardous for high profile and light vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of at least 31 mph or gusts of 45 mph are expected. Motorists in the advisory area should be prepared for sudden gusty cross winds which can make driving difficult. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity For information on potential travel impacts visit... http://udottraffic.utah.gov/roadweatherforecast.aspx
4 follow-up statements
847 WWUS75 KSLC 161629 NPWSLC URGENT - WEATHER MESSAGE National Weather Service Salt Lake City UT 929 AM MST Thu Nov 16 2017 UTZ003-170500- /O.EXA.KSLC.WI.Y.0023.171116T1900Z-171117T0500Z/ Salt Lake and Tooele Valleys- Including the cities of Salt Lake City and Tooele 929 AM MST Thu Nov 16 2017 ...WIND ADVISORY IN EFFECT UNTIL 10 PM MST THIS EVENING... The National Weather Service in Salt Lake City has issued a Wind Advisory, which is in effect until 10 PM MST this evening. * AFFECTED AREA...Salt Lake and Tooele Valleys. * WINDS...South winds increasing to 25 to 35 mph with gusts into the mid to upper 40 mph range. * TIMING...South winds will continue to increase this morning becoming strong this afternoon into early this evening. Winds are expected to gradually decrease overnight tonight. * IMPACTS...Strong and gusty cross winds are expected along all east-west oriented roadways, including I-80 from Parley's Canyon west to the Nevada border. Travel will be especially hazardous for high profile and light vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of at least 31 mph or gusts of 45 mph are expected. Motorists in the advisory area should be prepared for sudden gusty cross winds which can make driving difficult. && $$ UTZ015-016-170500- /O.CON.KSLC.WI.Y.0023.171116T1900Z-171117T0500Z/ West Central Utah-Southwest Utah- Including the cities of Delta, Fillmore, Beaver, Cedar City, and Milford 929 AM MST Thu Nov 16 2017 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM MST THIS EVENING... * AFFECTED AREA...West Central and Southwest Utah. * WINDS...South winds increasing to 25 to 35 mph with gusts into the mid to upper 40 mph range. * TIMING...South winds will continue to increase this morning becoming strong this afternoon into early this evening. Winds are expected to gradually decrease overnight tonight. * IMPACTS...Strong and gusty cross winds are expected along all east-west oriented roadways, with gusty and erratic conditions expected along I-15 in central and southwest Utah. Travel will be especially hazardous for high profile and light vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of at least 31 mph or gusts of 45 mph are expected. Motorists in the advisory area should be prepared for sudden gusty cross winds which can make driving difficult. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity For information on potential travel impacts visit... http://udottraffic.utah.gov/roadweatherforecast.aspx
692 WWUS75 KSLC 162141 NPWSLC URGENT - WEATHER MESSAGE National Weather Service Salt Lake City UT 241 PM MST Thu Nov 16 2017 UTZ013-020-021-170500- /O.NEW.KSLC.WI.Y.0024.171117T1600Z-171118T0400Z/ San Rafael Swell-South Central Utah- Glen Canyon Recreation Area/Lake Powell- Including the cities of Green River, Hanksville, Kanab, Escalante, and Bullfrog 241 PM MST Thu Nov 16 2017 ...WIND ADVISORY IN EFFECT FROM 9 AM TO 9 PM MST FRIDAY... The National Weather Service in Salt Lake City has issued a Wind Advisory, which is in effect from 9 AM to 9 PM MST Friday. * AFFECTED AREA...The Glen Canyon and Lake Powell Recreation area, the San Rafael Swell and the South Central Valleys of Utah. * WINDS...Southwest winds of 15 to 25 mph Friday morning, increasing to 20 to 30 mph with gusts approaching 50 mph Friday afternoon. Winds will shift to the north and remain strong early Friday evening. * TIMING...An approaching cold front will generate gusty southwest winds beginning early Friday morning. Winds will continue to strengthen during the morning, then reach their peak Friday afternoon. The cold front will pass through the area during the late afternoon and early evening hours, with gusty north winds for a couple of hours behind the cold front. * IMPACTS...Hazardous boating conditions will develop on Lake Powell, with the worst conditions along open water and through narrow canyons. Travel, especially for high profile and light weight vehicles, will become difficult due to the strong winds. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of at least 31 mph or gusts of 45 mph are expected. Motorists in the advisory area should be prepared for sudden gusty cross winds which can make driving difficult. && $$ UTZ003-015-016-170500- /O.CON.KSLC.WI.Y.0023.000000T0000Z-171117T0500Z/ Salt Lake and Tooele Valleys-West Central Utah-Southwest Utah- Including the cities of Salt Lake City, Tooele, Delta, Fillmore, Beaver, Cedar City, and Milford 241 PM MST Thu Nov 16 2017 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM MST THIS EVENING... * AFFECTED AREA...The Salt Lake and Tooele valleys, the West Central and Southwest valleys of Utah. * WINDS...South winds 20 to 30 mph with gusts in the 40 to 50 mph range. * TIMING...Strong south winds will continue late this afternoon through mid-evening. Winds will gradually taper off late this evening, though remain gusty throughout the overnight hours. * IMPACTS...Strong and gusty cross winds are expected along all east-west oriented roadways, with gusty and erratic conditions expected along I-15 in central and southwest Utah. Travel will be especially hazardous for high profile and light vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of at least 31 mph or gusts of 45 mph are expected. Motorists in the advisory area should be prepared for sudden gusty cross winds which can make driving difficult. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity For information on potential travel impacts visit... http://udottraffic.utah.gov/roadweatherforecast.aspx
597 WWUS75 KSLC 170014 NPWSLC URGENT - WEATHER MESSAGE National Weather Service Salt Lake City UT 514 PM MST Thu Nov 16 2017 UTZ003-170115- /O.CAN.KSLC.WI.Y.0023.000000T0000Z-171117T0500Z/ Salt Lake and Tooele Valleys- Including the cities of Salt Lake City and Tooele 514 PM MST Thu Nov 16 2017 ...WIND ADVISORY IS CANCELLED... The National Weather Service in Salt Lake City has cancelled the Wind Advisory for the Salt Lake and Tooele Valleys. Winds have diminished below advisory levels in these areas as of early this evening. However, gusty south winds are still expected overnight. $$ UTZ015-016-170500- /O.CON.KSLC.WI.Y.0023.000000T0000Z-171117T0500Z/ West Central Utah-Southwest Utah- Including the cities of Delta, Fillmore, Beaver, Cedar City, and Milford 514 PM MST Thu Nov 16 2017 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM MST THIS EVENING... * AFFECTED AREA...West Central and Southwest valleys of Utah. * WINDS...South winds 20 to 30 mph with gusts in the 40 to 50 mph range. * TIMING...Strong south winds will continue through mid-evening. Winds will gradually taper off late this evening, though remain gusty throughout the overnight hours. * IMPACTS...Strong and gusty cross winds are expected along all east-west oriented roadways, with gusty and erratic conditions expected along I-15 in central and southwest Utah. Travel will be especially hazardous for high profile and light vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... r A Wind Advisory means that sustained wind speeds of at least 31 mph or gusts of 45 mph are expected. Motorists in the advisory area should be prepared for sudden gusty cross winds which can make driving difficult. && $$ UTZ013-020-021-170815- /O.CON.KSLC.WI.Y.0024.171117T1600Z-171118T0400Z/ San Rafael Swell-South Central Utah- Glen Canyon Recreation Area/Lake Powell- Including the cities of Green River, Hanksville, Kanab, Escalante, and Bullfrog 514 PM MST Thu Nov 16 2017 ...WIND ADVISORY REMAINS IN EFFECT FROM 9 AM TO 9 PM MST FRIDAY... * AFFECTED AREA...The Glen Canyon and Lake Powell Recreation area, the San Rafael Swell and the South Central Valleys of Utah. * WINDS...Southwest winds of 15 to 25 mph Friday morning, increasing to 25 to 35 mph with gusts approaching 50 mph Friday afternoon. Winds will shift to the north and remain strong early Friday evening. * TIMING...An approaching cold front will generate gusty southwest winds beginning early Friday morning. Winds will continue to strengthen during the morning, then reach their peak Friday afternoon. The cold front will pass through the area during the late afternoon and early evening hours, with gusty north winds for a couple of hours behind the cold front. * IMPACTS...Hazardous boating conditions will develop on Lake Powell, with the worst conditions along open water and through narrow canyons. Travel, especially for high profile and light weight vehicles, will become difficult due to the strong winds. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of at least 31 mph or gusts of 45 mph are expected. Motorists in the advisory area should be prepared for sudden gusty cross winds which can make driving difficult. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity For information on potential travel impacts visit... http://udottraffic.utah.gov/roadweatherforecast.aspx
271 WWUS75 KSLC 170406 NPWSLC URGENT - WEATHER MESSAGE National Weather Service Salt Lake City UT 906 PM MST Thu Nov 16 2017 UTZ015-016-170515- /O.CAN.KSLC.WI.Y.0023.000000T0000Z-171117T0500Z/ West Central Utah-Southwest Utah- Including the cities of Delta, Fillmore, Beaver, Cedar City, and Milford 906 PM MST Thu Nov 16 2017 ...WIND ADVISORY IS CANCELLED... The National Weather Service in Salt Lake City has cancelled the Wind Advisory for West Central and Southwest Utah. Winds have diminished below advisory levels in these areas as of mid evening. However, gusty south winds are still expected overnight. $$ UTZ013-020-021-171300- /O.CON.KSLC.WI.Y.0024.171117T1600Z-171118T0400Z/ San Rafael Swell-South Central Utah- Glen Canyon Recreation Area/Lake Powell- Including the cities of Green River, Hanksville, Kanab, Escalante, and Bullfrog 906 PM MST Thu Nov 16 2017 ...WIND ADVISORY REMAINS IN EFFECT FROM 9 AM TO 9 PM MST FRIDAY... * AFFECTED AREA...The Glen Canyon and Lake Powell Recreation area, the San Rafael Swell and the South Central Valleys of Utah. * WINDS...Southwest winds of 15 to 25 mph Friday morning, increasing to 25 to 35 mph with gusts approaching 50 mph Friday afternoon. Winds will shift to the north and remain strong early Friday evening. * TIMING...An approaching cold front will generate gusty southwest winds beginning early Friday morning. Winds will continue to strengthen during the morning, then reach their peak Friday afternoon. The cold front will pass through the area during the late afternoon and early evening hours, with gusty north winds for a couple of hours behind the cold front. * IMPACTS...Hazardous boating conditions will develop on Lake Powell, with the worst conditions along open water and through narrow canyons. Travel, especially for high profile and light weight vehicles, will become difficult due to the strong winds. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of at least 31 mph or gusts of 45 mph are expected. Motorists in the advisory area should be prepared for sudden gusty cross winds which can make driving difficult. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity For information on potential travel impacts visit... http://udottraffic.utah.gov/roadweatherforecast.aspx
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this wind advisory went out at Nov 15, 8:53 PM MST, 6 hours 49 minutes earlier.
Area forecast discussion, Nov 15, 8:53 PM MST, 6 hours 49 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
853 PM MST Wed Nov 15 2017
.SYNOPSIS...A mild southwest flow will increase over the area
through Thursday. A cold storm system will cross the region
Thursday night and Friday.
&&
.DISCUSSION...Southwesterly flow aloft prevails across the Great
Basin this evening, downstream from a longwave trough centered off
the Pacific Northwest coast. This flow will strengthen overnight,
and as the surface gradient tightens in response to upstream
pressure falls, southerly winds may become gusty overnight from
about Salt Lake County south and westward into west central Utah.
Otherwise mid and high level moisture will continue to stream
across northern and central Utah resulting in partly cloudy skies.
Little change in overall thinking with respect to the upstream
trough as it spreads inland over the next couple of days. Going
forecast looks in good shape and no updates are planned. Previous
forecast follows...
.PREV FORECAST...
.SHORT TERM (Thru 12Z Saturday)...A deep cold trof remains
centered west of the BC coast in the ern Gulf of Alaska this aftn
with a southwest flow aloft downstream from this trof across the
Great Basin. Tropical moisture is streaming into the western
states on this southwest flow. A break in the clouds has developed
over the CWA this aftn with the cirrus shield moving off to the
south and the mid deck over the north breaking up. Temperatures
are mild and south winds are locally surfacing around the CWA.
Expect clouds to increase over the north again tonight as the next
band of moisture arrives.
The ern Pac trof gradually shears and shifts inland over the next
48s hrs or so with the swly flow increasing across the CWA. Winds
could approach advisory levels in the southwest valleys Thu aftn
but should stay sub advisory for the most part.
The tropical moisture also increases thru the day Thu and into Thu
night with precip becoming increasingly possible in areas favored
in swly flow, including far southwest UT.
The airmass stays warm in this moist pre frontal environment with
snow levels up near 10000 ft Thu aftn into the eve. Snow levels
will start to lower from the north Thu night as the associated
cold front starts to work its way into the CWA.
The new 18z GFS and 12z EC remain very similar on timing of the
trof and cold front, but the GFS is still more aggressive moving
the colder air in behind the front Fri morning, and would lower
snow levels to the valley floors north of about SLC, while they
would just reach the valley floors across the far north in the
EC. The EC has been very consistent on how its been handling this
trof and the 12z run did not change from the 00z. The GFS has
been trending towards the EC last several runs, altho there was
little change between the 12z and 18z GFS. Have continued to lean
towards the EC on snow level timing.
Expect sufficient accumulation and impacts late Thu night into Fri
across the nrn mtns to warrant an advisory and have issued one. It
is possible this may need to be expanded down into the mtn valleys
if the colder GFS solution occurs.
Both models push the front into srn UT Fri aftn with a weakening
band of precip, and turn the precip showery over the north. Gusty
and locally strong post frontal winds will gradually diminish Fri
evening and showers will end. The clearing skies and dry cold
airmass will allow temps to get fairly cold by Sat morning.
.LONG TERM (After 12Z Saturday)...Drier air moves in quickly
Friday night and Saturday, which should end any threat of
lingering showers as the trough axis moves eastward and ridging
builds in over the Great Basin. This will bring a warming trend
into Sunday with highs returning near normal, though Saturday
night will again feature crisp temperatures under clear skies and
light winds, with a few basins likely dropping to the low teens or
lower.
Global models are in great agreement in sliding the ridge axis
over Utah by early Sunday, then forecast confidence quickly
diminishes as ensembles diverge significantly next week. The
overall pattern remains progressive with additional troughs moving
into the West Coast, but deterministic models are struggling to
develop a consistent picture of how these waves will progress into
the interior western US and impact our area. In general the GFS
and GFS ensemble have more active weather for our area around the
middle of next week, while the deterministic ECMWF favors a
continuing ridge. The going forecast thus remains a compromise,
meaning a chance of precip over northern Utah, mainly in the
mountains, with near normal temperatures.
&&
.AVIATION...VFR conditions will prevail at KSLC through the
overnight hours. Southerly winds will persist, and likely become
gusty overnight with a 40 percent chance of gusts in excess of 25
KTS after 07Z.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Winter Weather Advisory from 11 PM Thursday to 5 PM MST Friday
for UTZ007>009.
WY...None.
&&
Seaman/Wilensky/Van Cleave
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity
For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.phpHazardous weather outlook, Nov 15, 8:07 AM MST, 19 hours 35 minutes before
Hazardous Weather Outlook National Weather Service Salt Lake City UT 807 AM MST Wed Nov 15 2017 UTZ001>016-019>021-517-518-WYZ021-161300- Cache Valley/Utah Portion-Northern Wasatch Front- Salt Lake and Tooele Valleys-Southern Wasatch Front- Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys- Wasatch Mountains I-80 North-Wasatch Mountains South of I-80- Western Uinta Mountains-Wasatch Plateau/Book Cliffs- Western Uinta Basin-Castle Country-San Rafael Swell- Sanpete/Sevier Valleys-West Central Utah-Southwest Utah- Utahs Dixie and Zion National Park-South Central Utah- Glen Canyon Recreation Area/Lake Powell-Central Mountains- Southern Mountains-Southwest Wyoming- 807 AM MST Wed Nov 15 2017 This Hazardous Weather Outlook is for the western two thirds of Utah and southwest Wyoming. .DAY ONE...Today and Tonight No hazardous weather is expected today and tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Locally strong and gusty southerly winds will develop across much of the outlook area on Thursday with the strongest winds across the southwestern portions. Significant mountain snowfall will develop across the northern and central outlook area along and behind a cold front Thursday night into Friday. Locally strong northwest winds and colder temperatures will follow the front on Friday. Snow levels could drop to the valley floors across the northern outlook area Friday morning with the potential for some accumulation across the far north as well as in the mountain valleys. Snow will turn showery Friday afternoon and end Friday evening. Cold temperatures are expected across the outlook area Saturday morning. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. For more information from NOAA/s National Weather Service visit... http://weather.gov/saltlakecity For information on potential road travel impacts visit... http://www.udottraffic.utah.gov/roadweatherforecast.aspx
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 16, 2:41 PM MST | Wind Advisory | SLC | 30 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.